Alert archive / Alaska / Flash Flood Warnings in 2009
Flash Flood Warning 6, NWS Anchorage, AK
NWS Anchorage, AK issued this flash flood warning at Mar 27, 2009, 11:33 PM AKDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2009, 11:33 PM AKDT (07:33 UTC)
- Expired
- Mar 28, 2009, 5:30 AM AKDT
- In force
- 6 hr
- Issued by
- NWS Anchorage, AK
- Area
- Storm-based polygon
- Flood severity
- None
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Anchorage Iap/Pt. Campbe, (PANC), launched 00:00Z, 7.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 740 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGAK58 PAFC 280733 FFWAFC AKZ145-171-281330- /O.NEW.PAFC.FF.W.0006.090328T0733Z-090328T1330Z/ /00000.0.OT.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ANCHORAGE AK 1133 PM AKDT FRI MAR 27 2009 THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A * FLASH FLOOD WARNING FOR... THE DRIFT RIVER * UNTIL 530 AM AKDT * DUE TO THE ERUPTION OF MOUNT REDOUBT VOLCANO. THE ERUPTION OF MOUNT REDOUBT CAN CAUSE MELTING SNOW AND ICE ON THE MOUNTAIN AND RESULT IN HIGH WATER AND FLASH FLOODING ALONG THE DRIFT RIVER DRAINING FROM THE MOUNTAIN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 6072 15221 6040 15242 6042 15296 6068 15296 $$ RNW
1 follow-up statement
000 WGAK78 PAFC 281326 FFSAFC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ANCHORAGE AK 526 AM AKDT SAT MAR 28 2009 AKZ145-171-281334- /O.EXP.PAFC.FF.W.0006.000000T0000Z-090328T1330Z/ /00000.0.OT.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SUSITNA VALLEY AK-KODIAK ISLAND AK- 526 AM AKDT SAT MAR 28 2009 ...THE FLASH FLOOD WARNING FOR VOLCANO INDUCED SNOW AND GLACIER MELT WILL EXPIRE AT 530 AM AKDT FOR THE DRIFT RIVER... LAT...LON 6072 15221 6040 15242 6042 15296 6068 15296 $$ RNW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this flash flood warning went out at Mar 27, 4:00 PM AKDT, 7 hours 33 minutes earlier.
Area forecast discussion, Mar 27, 4:00 PM AKDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
400 PM AKDT FRI MAR 27 2009
.MODEL DISCUSSION...MODELS ARE IN GOOD AGREEMENT WITH THE OVERALL
PATTERN THROUGH THE WEEKEND. THE CONCERN IS WITH THE TRACK OF THE LOW
THAT WILL CROSS THE EASTERN ALEUTIAN CHAIN SATURDAY AND MOVE INTO
SOUTHWEST ALASKA SUNDAY. THE MODEL RUNS HAVE BEEN MOVING THIS LOW
TRACK NORTHWARD WITH PROGRESSIVE RUNS THOUGH THE LAST TWO RUNS ON
BOTH THE GFS AND ECMWF HAVE SLOWED THE NORTHWARD MOVEMENT BUT THE
ECMWF IS STILL NORTH OF THE GFS TRACK. CURRENTLY THE MODELS MATCH UP
WELL THROUGH SAT NIGHT AND THEN THE ECMWF BRINGS TO LOW CENTER TO
NUNIVAK ISLAND WHILE THE GFS IN MOVING IT INLAND A LITTLE NORTH OF
TOGIAK SUNDAY. THE GFS SOLUTION SEEMS TO BE A LITTLE BETTER WHEN
LOOKING AT ALL AVAILABLE FACTORS THEREFORE THAT IS THE ONE BEING USED
FOR GUIDANCE WITH THIS AFTERNOONS PACKAGE.
.ANALYSIS AND UPPER LEVELS...THE UPPER LEVEL HEMISPHERIC PATTERN WILL
BE UNDERGOING A LITTLE SHIFT AS THE LARGE HIGH OVER SIBERIA
RETROGRADES TO THE SOUTHWEST WHICH WILL IN TURN ALLOW THE UPPER LEVEL
TROUGH OVER THE CENTRAL BERING SEA TO DEEPEN THROUGH SATURDAY NIGHT
AS THE LOW SOUTH OF THE ALEUTIANS MOVES INTO THE BRISTOL BAY REGION.
THE APPROACHING LOW IS WELL POSITIONED ALONG THE JET STREAM TO BE
STRENGTHENED AS FORECAST AS IT MOVES NORTHEASTWARD.
.SHORT TERM FORECAST...BIGGEST ISSUE IN SOUTH CENTRAL TONIGHT WILL BE
THE LWO MOVING INTO PRINCE WILLIAM SOUND OVERNIGHT AND THEN INTO THE
COPPER RIVER BASIN SATURDAY. THIS WILL KEEP PERSISTENT LIGHT SNOW IN
THE ANCHORAGE AREA TONIGHT AND KEEP SNOW IN THE PRINCE WILLIAM SOUND
AREA AS WELL.
THE SYSTEM MOVING INTO BRISTOL BAY WILL BRING LOTS OF PRECIPITATION
AND WIND TO THE STATE FOR THE WEEKEND AND INTO THE FIRST HALF OF THE
NEXT WEEK. THE WARM FRONT MOVING NORTH WITH THIS SYSTEM INDUCES A
STRONG BARRIER JET ON SOME MODELS IN THE NORTHERN GULF...SO THE
POSSIBILITY OF STRONG WINDS TO STORM FORCE BEGINNING LATE SATURDAY
NIGHT INTO SUNDAY CERTAINLY IS WITHIN THE REALM OF POSSIBILITY.
.LONG TERM FORECAST...THE NEXT IN THE SERIES OF STRONG LOWS ON THE
DOWNSTREAM SIDE OF THE TROUGH LOOKS TO AFFECT THE REGION RIGHT ON THE
HEELS OF THIS WEEKENDS STORM SYSTEM. MODELS WILL LIKELY FLUCTUATE
BETWEEN A TRACK NORTH OR SOUTH OF THE AKPEN. EITHER WAY...CONTINUED
UNSETTLED WEATHER IS LIKELY THROUGH THE MIDDLE OF NEXT WEEK.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...GALE 120 130 132 138 140 150 155 160 165 170 171 172 175 179
180.
HEAVY FREEZING SPRAY 155 165 179.
FIRE WEATHER...NONE.
MAR 09The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 4:00 PM AKDT | Gale Warning | AFC | 60 hr | |
| Mar 27, 4:00 PM AKDT | Gale Warning | AFC | 4 days | |
| Mar 27, 4:00 PM AKDT | Storm Warning | AFC | 60 hr | |
| Mar 27, 4:00 PM AKDT | Storm Warning | AFC | 48 hr | |
| Mar 27, 4:00 PM AKDT | Heavy Freezing Spray Warning | AFC | 24 hr | |
| Mar 27, 4:13 PM AKDT | Blizzard Watch | AFC | 13 hr | |
| Mar 27, 9:36 PM AKDT | Ashfall Advisory | AFC | 7 hr | |
| Mar 28, 4:00 AM AKDT | Gale Warning | AFC | 48 hr | |
| Mar 28, 4:00 AM AKDT | Gale Warning | AFC | 12 hr | |
| Mar 28, 4:00 AM AKDT | Small Craft Advisory | AFC | 60 hr | |
| Mar 28, 4:00 AM AKDT | Storm Warning | AFC | 48 hr | |
| Mar 28, 4:00 AM AKDT | Storm Warning | AFC | 36 hr | |
| Mar 28, 4:00 AM AKDT | Heavy Freezing Spray Warning | AFC | 12 hr | |
| Mar 28, 5:07 AM AKDT | Blizzard Watch | AFC | 6 hr | |
| Mar 28, 5:07 AM AKDT | Blizzard Warning | AFC | 59 hr | |
| Mar 28, 5:15 AM AKDT | Ashfall Advisory | AFC | 7 hr | |
| Mar 28, 5:15 AM AKDT | High Wind Watch | AFC | 7 hr | |
| Mar 28, 5:29 AM AKDT | Blizzard Watch | AFC | 6 hr | |
| Mar 28, 5:29 AM AKDT | Winter Weather Advisory | AFC | 42 hr | |
| Mar 28, 11:49 AM AKDT | Blizzard Warning | AFC | 34 hr | |
| Mar 28, 12:00 PM AKDT | High Wind Warning | AFC | 30 hr |
Nearby
Flash Flood Warnings in Alaska, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.